Blizzard, East Marshall
- When
- March 9, 2:56 PM CST to March 11, 4:00 AM CST
- Where
- East Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
A Colorado Low, located over the central Rockies on the evening of March 9th, tracked northeast to northern Wisconsin by the evening of the 10th. One swath of heavier snow fell on the 9th, mainly from Jamestown (ND) to Mayville (ND) to Red Lake Falls (MN).
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A Colorado Low, located over the central Rockies on the evening of March 9th, tracked northeast to northern Wisconsin by the evening of the 10th. One swath of heavier snow fell on the 9th, mainly from Jamestown (ND) to Mayville (ND) to Red Lake Falls (MN). Snowfall amounts of 6 to 8 inches fell along this narrow band. Outside of this band, about 2 to 4 inches of snow were reported. As the system wrapped up on the 10th, a much wider swath of snow fell, along with increasing north winds. The most snow was reported along the initial snow band, with total amounts ranging from 10 to 13 inches. Outside this area, total snowfall amounts ranged from 4 to 8 inches. Maximum north wind gusts during the height of the blizzard ranged from 40 to 50 mph. Interstate 94 was closed from Moorhead to Fergus Falls, where large drifts were reported. Most schools closed early on Monday (9th), then remained closed on Tuesday and Wednesday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 9, 1:30 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON MAR 9 2009
.DISCUSSION...
FORECAST CHALLENGE CONCERNS VARIOUS HEADLINES REQUIRED NEXT 24-36
HOURS.
MODELS OVERALL CONTINUE TO COME INTO AGREEMENT WITH NEXT SYSTEM. GFS
HAS BEEN MOST CONSISTENT AND WILL USE FOR DETAILS.
SNOW BAND CONTINUES TO BISECT FA FROM SW-NE. THIS IS ORIENTED ALONG
AREA OF ENHANCED FRONTOGENETIC FORCING OVER BAROCLINIC RIBBON. BOTH GFS
AND NAM LIFT MAIN FORCING NE AND WEAKEN IT LATE AFTERNOON INTO THIS
EVENING. AT THIS POINT FEEL VALID TIME STILL LOOKS REASONABLE SO
WILL KEEP ADVISORY GOING. LOOKS TO BE A BREAK FROM MID EVENING ON
BEFORE NEXT WAVE BEGINS TO IMPACT FA TUESDAY. COLD ADVECTION
CONTINUES OVERNIGHT AND AM SEEING SOME PRETTY COLD READINGS UP
STREAM. TIGHT THERMAL GRADIENT WILL CONTINUE OVERNIGHT BUT MIXING
AND CLOUD COVER WILL MINIMIZE DROP. WILL GO COLDEST OVER FAR NW
WHERE SOME CLEARING POSSIBLE. AS FAR AS HEADLINES WILL BEGIN WINTER
WX ADVISORY OVER DVL BASIN INTO NORTHERN VALLEY AT 06Z AS
COMBINATION OF WIND AND TEMPERATURES SHOULD ALLOW WIND CHILL
CRITERIA TO BE MET.
SURFACE LOW OVER CENTRAL HIGH PLAINS WILL LIFT NE TO GREAT LAKES BY
TUESDAY NIGHT. ISENTROPIC LIFT INCREASES AGAIN BY 12Z WITH 3-4GM/KG
MIXING RATIOS LIFTING INTO SE THIRD OF FA DURING DAY. TRACK OF
850-700MB LOW ALSO FOCUSES MAXIMUM SNOW POTENTIAL THIS AREA. LESSER
AMOUNT EXPECTED AS YOU GO NORTH AND WEST WITH DVL BASIN AND NORTHERN
VALLEY LIKELY TO ONLY PICK UP A FEW INCHES. EQUALLY IMPORTANT WILL
BE WIND POTENTIAL. WINDS TO INCREASE TO 30-35KT THROUGH MIXED LAYER
WITH STRONGEST WINDS EXPECTED FROM 18Z ON. ACTUAL WIND SPEED MAY BE
JUST BLO BLIZZARD CRITERIA HOWEVER WITH SNOWFALL TODAY AND EXPECTED
SNOW TOMORROW WILL DEFINITELY HAVE WHITE OUT POTENTIAL IN OPEN AREA.
FOR THIS WILL UPGRADE TO BLIZZARD WARNING FROM CENTRAL VALLEY
SOUTHWARD AND ADJACENT AREAS. FAR EASTERN FA TO SEE LESS WIND SO
WILL GO WINTER STORM WARNING THIS AREA. WILL KEEP ADVISORY GOING
OVER DVL BASIN INTO NORTHERN VALLEY WITH COMBINATION OF HAZARDOUS
WIND CHILLS AND SOME BLOWING AND DRIFTING.
SNOW TO GRADUALLY DIMINISH FROM W-E TUESDAY NIGHT AND WILL ALLOW
BLIZZARD WARNING TO EXPIRE BUT WILL LIKELY NEED TO TRANSITION TO
WIND CHILL HEADLINES. IMPROVING CONDITIONS WEDNESDAY HOWEVER
TEMPERATURES WILL BE VERY COLD CONSIDERING TIME OF YEAR AND WIND
CHILLS WILL CONTINUE TO BE AN ISSUE.
TEMPERATURES WED NIGHT WILL HINGE ON DEGREE OF MIXING/WARM ADVECTION
AND SURFACE HIGH DROPS SOUTH OF FA. NEVER THE LESS TEMPERATURES WILL
BE WELL BLO AVERAGE.
THURSDAY WILL SEE SOME RECOVERY IN TEMPERATURES WITH SURFACE SW
FLOW/WARM ADVECTION AND SOLAR BUT STILL BLO AVERAGE.
.LONG TERM (FRI-TUE)...
LONG RANGE MODELS START OUT PRETTY SIMILAR IN TIMING AND TRACK OF
WEATHER SYSTEMS THROUGH THE N PLAINS...AND THEN START TO DIVERGE
TOWARD THE END OF THE EXTENDED FORECAST...ESPECIALLY IN TIMING.
THEREFORE...ENDED UP KEEPING FORECAST CONTINUITY BY USING A BLEND OF
THE GFS AND ECMWF.
A 500MB RIDGE STARTS BUILDING INTO THE N PLAINS FOR THE WEEKEND...
KEEPING THE AREA DRY...WITH TEMPERATURES RISING TO NEAR NORMAL. THEN
ON SUN NIGHT AND MON...AN AREA OF LOW PRESSURE MOVES OUT OF THE
ROCKIES AND THROUGH S CANADA...DRAGGING A COLD FRONT THROUGH THE N
PLAINS ALONG WITH A 500MB TROF. THUS...INCLUDED A CHANCE FOR SNOW IN
THE FORECAST FOR MON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
NDZ027>030-038-039-049-052-053.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
NDZ027>030-038-039-049.
WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 7 AM CDT WEDNESDAY
FOR NDZ006>008-014>016-024-026-054.
MN...BLIZZARD WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
MNZ001>003-008-013>015-022-027-029>031-040.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
MNZ001>003-006-008-009-013>017-022-023-027.
WINTER STORM WARNING FROM 7 AM TUESDAY TO 7 AM CDT WEDNESDAY FOR
MNZ006-009-016-017-023-024-028-032.
WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 7 AM CDT WEDNESDAY
FOR MNZ004-005-007.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 538 AM CDT MON MAR 9 2009 MNZ028>031-040-NDZ052-053-101045- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-SARGENT- RICHLAND- 538 AM CDT MON MAR 9 2009 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE ACROSS THE SOUTHERN RED RIVER VALLEY TODAY AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. 1 TO 3 INCHES OF SNOW ARE POSSIBLE. NORTH WINDS WILL INCREASE WITH FRONTAL PASSAGE FROM 15 TO 25 MPH WITH GUSTS TO 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH STRONGER STORM IS EXPECTED TO MOVE NORTHEAST FROM COLORADO AND IMPACT THE REGION ON TUESDAY. MODERATE TO HEAVY SNOW IS EXPECTED TUESDAY WITH VERY STRONG NORTH WINDS ALONG AND WEST OF THE RED RIVER VALLEY. SOME WIND GUSTS MAY APPROACH 50 MPH. BLIZZARD CONDITIONS WILL BE POSSIBLE MAKING TRAVEL VERY DIFFICULT. AN ADDITIONAL 8 TO 12 INCHES OF SNOW ARE POSSIBLE THROUGH TUESDAY NIGHT. EXPECT BITTERLY COLD TEMPERATURES ON THE BACKSIDE OF THIS STORM WITH WIND CHILL VALUES NEAR 30 BELOW BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ024-032-101045- HUBBARD-WADENA- 538 AM CDT MON MAR 9 2009 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA TODAY AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. 1 TO 3 INCHES OF SNOW ARE POSSIBLE. NORTH WINDS WILL INCREASE WITH FRONTAL PASSAGE FROM 15 TO 25 MPH WITH GUSTS TO 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH STRONGER STORM IS EXPECTED TO MOVE NORTHEAST FROM COLORADO AND IMPACT THE REGION ON TUESDAY. MODERATE TO HEAVY SNOW IS EXPECTED TUESDAY WITH STRONG NORTH WINDS. SOME WIND GUSTS MAY APPROACH 35 MPH. TRAVEL MAY BECOME HAZARDOUS WITH AREAS OF REDUCED VISIBILITY DUE TO FALLING AND BLOWING SNOW. AN ADDITIONAL 8 TO 12 INCHES OF SNOW ARE POSSIBLE THROUGH TUESDAY NIGHT. EXPECT BITTERLY COLD TEMPERATURES ON THE BACKSIDE OF THIS STORM WITH WIND CHILL VALUES NEAR 30 BELOW BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001>003-008-013>016-022-023-027-NDZ027>030-038-039-049-101045- WEST POLK-NORMAN-CLAY-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-WEST BECKER- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- 538 AM CDT MON MAR 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL MOVE ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA TODAY AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. 3 TO 5 INCHES OF SNOW ARE POSSIBLE ALONG AND WITHIN 30 MILES OF A LINE FROM VALLEY CITY TO MAYVILLE TO BAUDETTE. NORTH WINDS WILL INCREASE WITH FRONTAL PASSAGE FROM 15 TO 25 MPH WITH GUSTS TO 30 MPH. TRAVEL MAY BECOME HAZARDOUS WITH REDUCED VISIBILITY DUE TO FALLING AND BLOWING SNOW. WIND CHILL VALUES MAY APPROACH 30 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH STRONGER STORM IS EXPECTED TO MOVE NORTHEAST FROM COLORADO AND IMPACT THE REGION ON TUESDAY. MODERATE TO HEAVY SNOW IS EXPECTED TUESDAY WITH VERY STRONG NORTH WINDS ALONG AND WEST OF THE RED RIVER VALLEY. SOME WIND GUSTS MAY APPROACH 50 MPH. BLIZZARD CONDITIONS WILL BE POSSIBLE MAKING TRAVEL VERY DIFFICULT. AN ADDITIONAL 6 TO 10 INCHES OF SNOW ARE POSSIBLE THROUGH TUESDAY NIGHT. EXPECT BITTERLY COLD TEMPERATURES ON THE BACKSIDE OF THIS STORM WITH WIND CHILL VALUES NEAR 40 BELOW BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004-005-007-NDZ006>008-014>016-024-026-054-101045- KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 538 AM CDT MON MAR 9 2009 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE ACROSS THE NORTHERN RED RIVER VALLEY AND DEVILS LAKE BASIN TODAY AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. 1 TO 2 INCHES OF SNOW ARE POSSIBLE. NORTH WINDS WILL INCREASE WITH FRONTAL PASSAGE FROM 15 TO 25 MPH WITH GUSTS TO 30 MPH. WIND CHILL VALUES MAY APPROACH 30 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH STRONGER STORM IS EXPECTED TO MOVE NORTHEAST FROM COLORADO AND IMPACT THE REGION ON TUESDAY. MODERATE TO HEAVY SNOW IS EXPECTED TUESDAY WITH VERY STRONG NORTH WINDS ALONG AND WEST OF THE RED RIVER VALLEY. SOME WIND GUSTS MAY APPROACH 50 MPH. BLIZZARD CONDITIONS WILL BE POSSIBLE MAKING TRAVEL VERY DIFFICULT. AN ADDITIONAL 3 TO 6 INCHES OF SNOW ARE POSSIBLE THROUGH TUESDAY NIGHT. EXPECT BITTERLY COLD TEMPERATURES ON THE BACKSIDE OF THIS STORM WITH WIND CHILL VALUES NEAR 40 BELOW BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-017-101045- LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI- 538 AM CDT MON MAR 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL MOVE ACROSS PORTIONS OF NORTHWEST MINNESOTA TODAY AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. 3 TO 5 INCHES OF SNOW ARE POSSIBLE ALONG AND WITHIN 30 MILES OF A LINE FROM VALLEY CITY TO MAYVILLE TO BAUDETTE. NORTH WINDS WILL INCREASE WITH FRONTAL PASSAGE FROM 15 TO 25 MPH WITH GUSTS TO 30 MPH. TRAVEL MAY BECOME HAZARDOUS WITH REDUCED VISIBILITY DUE TO FALLING AND BLOWING SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH STRONGER STORM IS EXPECTED TO MOVE NORTHEAST FROM COLORADO AND IMPACT THE REGION ON TUESDAY. MODERATE TO HEAVY SNOW IS EXPECTED TUESDAY WITH STRONG NORTH WINDS. SOME WIND GUSTS MAY APPROACH 35 MPH. TRAVEL MAY BECOME HAZARDOUS WITH AREAS OF REDUCED VISIBILITY DUE TO FALLING AND BLOWING SNOW. AN ADDITIONAL 8 TO 12 INCHES OF SNOW ARE POSSIBLE THROUGH TUESDAY NIGHT. EXPECT BITTERLY COLD TEMPERATURES ON THE BACKSIDE OF THIS STORM WITH WIND CHILL VALUES NEAR 30 BELOW BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
The national radar mosaic for the moment the first event began.
15 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150060, 150061, 150062, 150063, 150064, 150065, 150066, 150067, 150068, 150069, 150070, 150072, 150073, 159028, 159029.